Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Forks, ND

May 30, 2021Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this special weather statement at May 30, 2021, 3:04 PM CDT for Lake of the Woods County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2021, 3:04 PM CDT (20:04 UTC)
Expired
May 30, 2021, 4:00 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 230 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

151 
WWUS83 KFGF 302004
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
304 PM CDT Sun May 30 2021
 
MNZ006-009-302100-
North Beltrami MN-Lake Of The Woods MN-
304 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND
SOUTHEASTERN LAKE OF THE WOODS COUNTIES UNTIL 400 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carp, or 50 miles southeast of Roseau, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baudette, Clementson, Carp, Pitt, Oaks Corner and Faunce. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4833 9522 4863 9498 4879 9470 4878 9469
      4874 9464 4874 9462 4872 9459 4872 9456
      4870 9454 4869 9445 4870 9443 4830 9443
TIME...MOT...LOC 2003Z 283DEG 16KT 4849 9479 

$$

CJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at May 30, 1:14 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 30, 1:14 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
114 PM CDT Sun May 30 2021

.UPDATE...
Issued at 107 PM CDT Sun May 30 2021

500 mb vort center was west of Winnipeg and a band of t-storms
has developed from north of Winnipeg south to Steinbach and then
back toward Cavalier ND. This is along the cold front and NW wind
shift. Dew pts ahead of this front have lowered some but vort max
is quite healthy looking on water vapor and enough cold air aloft
to generate steep lapse rates and surface based cape of 1000-1300
j/kg in SE Manitoba and NW corner of MN. CAMs continue to indicate
development of t-storms as system moves east-southeast thru the
aftn. Best coverage of storms looks to be Lake of the Woods area
mid to late afternoon, but scattered storms will form southwest
thru NW MN possibly as far south as Detroit Lakes late aftn. Main
threats remain hail to 1 inch due to low freezing levels and
brief wind gusts over 50 mph.

In addition there is a second area of CU development south of the
vort and along the cold front (lower dew pts behind it) from west
of Grand Forks to near Jamestown. This area less unstable as
farther north and will keep this area more showers vs thunder.
Coverage looks a bit less in this area than farther north too.

Temps and RH values looking good and on forecast curve. Driest
airmass into DVL basin this aftn with RH values in the teens and
wind gusts 25-30kts. Therefore the critical fire weather
conditions will continue.

&&

.SHORT TERM...(Today through Monday)
Issued at 401 AM CDT Sun May 30 2021

Short range impacts are related to fire weather concerns, and
isolated (non severe) thunderstorms this afternoon/early evening.

Trough over the Dakotas will shift east with strongest forcing
remaining north in Canada. Still positive vorticity advection will
be rotating over our CWA and steep mid level lapse rates should
support redevelopment of showers and possible thunderstorms this
afternoon/evening before the trough shifts east and
dry/stable/subsidence air mass overspreads our CWA. After morning
activity ends there should be a lull before redevelopment and a dry
adiabatic mixed layer and limited moisture advection may limit
coverage. There will be some instability in place this
afternoon/early evening with outliers showing ML CAPE possibly in
excess of 500 J/KG in MN. Profiles will tend to support potential
for brief gusty winds, but shear/CAPE is very marginal and at this
point severe weather is not anticipate.

There should be enough clearing, combined with westerly BL flow to
support warmer temperatures in the 70s and based on bias corrections
towards the 50th percentile of guidance upper 70s are possible this
afternoon and likely Monday. Dry conditions and even warmer
temperatures are possible Monday and warmer locations may reach 80F.

.LONG TERM...(Monday night through Saturday)
Issued at 401 AM CDT Sun May 30 2021

Overview...

Impactful weather throughout the long term is expected to remain
minimal, with a stray chance for some light rain from the Red River
Valley eastward late Tuesday into Wednesday. Otherwise, generally
dry conditions with temperatures warming up to above normal by mid
to late week look likely. As a result, fire weather will be the
primary concern throughout the long term, especially on breezier
days.

Monday evening should remain quiet, albeit, with increasing cloud
cover as a shortwave over Manitoba progresses east-southeastward.
Consequently, this shortwave will also provide a catalyst for
precipitation potential late Tuesday into Wednesday. Despite decent
forcing, moisture will be a bit of a concern as QPF signals are
generally weak. Thus, current consensus is leaning toward isolated
shower activity with a few rumbles of thunder possible. Following
this shortwave, a high amplitude ridge is expected to build in over
the Plains. This will introduce a warmer and drier weather pattern
to the forecast area. By midweek, near to slightly above normal
temperatures are expected before well above normal temperatures
begin to creep into the area by late week into the weekend. There
are some signals within ensemble guidance indicating that
precipitation may return to the forecast area on Saturday with the
introduction of a shortwave, but this would hinge on the upper
level ridge breaking down and there are currently stark
discrepancies between ensembles at this time, leading to low
confidence.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 107 PM CDT Sun May 30 2021

VFR conditions as CU develops this aftn likely becoming BKN in
coverage all but DVL area. West-southwest winds in MN 8 to 15 kts
but turning northwest across E ND and gusting 25-30 kts, esp west
of the RRV this aftn/early eve.

&&

.FIRE WEATHER...
Issued at 401 AM CDT Sun May 30 2021

A front will push east of of the area and behind this dry adiabatic
mixing should support much lower Td values and considering warmer
temperatures we should see RH values at least in the 20 to 25
percent range across MN and much of ND. Even lower RH values are
supported across northeast ND and the Devils Lake Basin where they
may fall into the teens this afternoon. Winds should also increase
with sustained winds 15 to 20 mph, and peak mixed layer gusts 25-
30mph. Winds do drop off further south and east, but at the very
least near critical fire weather conditions may occur across eastern
ND and the Red River Valley of MN. Critical fire weather conditions
are most likely across the Devils Lake Basin and northeast ND west
of the Red River Valley, and this is where a Red Flag Warning has
been issued.

Near critical fire weather conditions will be possible again late
next weekend and need to be monitored as the week progresses.
Thursday and Friday will be the top contenders for fire weather
concerns with forecast RH values in the 20 to low 30 percent range
and a breezy west-southwesterly wind.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Red Flag Warning until 8 PM CDT this evening for NDZ006-007-014-
     015-024-026-028-029-054.

MN...None.

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...Rick
AVIATION...Riddle
FIRE WEATHER...DJR/Rick
Hazardous weather outlook, May 30, 4:15 AM CDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
415 AM CDT Sun May 30 2021

NDZ006-007-014-015-024-026-028-029-054-310915-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-
Western Walsh-
415 AM CDT Sun May 30 2021

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected this afternoon and
early evening across the Devils Lake Basin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>004-007-029-NDZ008-016-027-030-038-039-049-052-053-310915-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina-
Eastern Walsh-Grand Forks-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
415 AM CDT Sun May 30 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Near critical fire weather conditions are possible across
portions of eastern ND and northwest MN in the Red River Valley
due to low humidity and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-310915-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
415 AM CDT Sun May 30 2021

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible this afternoon
across parts of northwest and west central MN. Strong gusts to 45
mph and small hail may be possible with this activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 30, 12:11 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1211 PM CDT Sun May 30 2021

MNZ004-NDZ008-301800-
Kittson MN-Pembina ND-
1211 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KITTSON AND
NORTHEASTERN PEMBINA COUNTIES UNTIL 100 PM CDT...

At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Neche, or 40 miles north of Grafton, moving east at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Pembina, Neche, St. Vincent, Humboldt and Noyes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9705 4884 9705 4895 9762 4900 9762
TIME...MOT...LOC 1709Z 271DEG 17KT 4899 9752

CJ
Special weather statement, May 30, 1:30 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
130 PM CDT Sun May 30 2021

MNZ004-005-301915-
Kittson MN-Roseau MN-
130 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES UNTIL 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lancaster, or 41 miles west of Roseau, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lancaster, Northcote and Caribou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4882 9641 4874 9658 4885 9703 4900 9675
      4900 9628
TIME...MOT...LOC 1829Z 278DEG 10KT 4890 9667

CJ
Special weather statement, May 30, 2:16 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
216 PM CDT Sun May 30 2021

MNZ004-005-007-008-302015-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
216 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...
SOUTHEASTERN KITTSON AND ROSEAU COUNTIES UNTIL 315 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leo, or 21 miles west of Roseau, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roseau, Karlstad, Greenbush, Badger, Halma, Wannaska and Strathcona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4843 9578 4855 9678 4900 9632 4900 9552
TIME...MOT...LOC 1915Z 277DEG 20KT 4879 9622

CJ
Special weather statement, May 30, 2:53 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
253 PM CDT Sun May 30 2021

MNZ006-302045-
Lake Of The Woods MN-
253 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE OF THE WOODS
COUNTY UNTIL 345 PM CDT...

At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Longworth, or 24 miles northeast of Roseau, moving
east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake of the Woods, Oak Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Lake of the Woods, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4929 9482 4918 9479 4912 9477 4909 9475
      4896 9471 4900 9515 4931 9515 4932 9482
TIME...MOT...LOC 1952Z 277DEG 27KT 4913 9545

CJ
Special weather statement, May 30, 3:04 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
304 PM CDT Sun May 30 2021

MNZ006-009-302100-
North Beltrami MN-Lake Of The Woods MN-
304 PM CDT Sun May 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND
SOUTHEASTERN LAKE OF THE WOODS COUNTIES UNTIL 400 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carp, or 50 miles southeast of Roseau, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Baudette, Clementson, Carp, Pitt, Oaks Corner and Faunce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4833 9522 4863 9498 4879 9470 4878 9469
      4874 9464 4874 9462 4872 9459 4872 9456
      4870 9454 4869 9445 4870 9443 4830 9443
TIME...MOT...LOC 2003Z 283DEG 16KT 4849 9479

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:38 AM CDTRed Flag WarningFGFBenson, Cavalier, Eddy, Griggs, Nelson, Ramsey and 3 more16 hr
May 30, 12:11 PM CDTSpecial Weather StatementFGFPembina49 min
May 30, 1:30 PM CDTSpecial Weather StatementFGFKittson45 min
May 30, 2:16 PM CDTSpecial Weather StatementFGFRoseau59 min
May 30, 2:53 PM CDTSpecial Weather StatementFGFLake of the Woods52 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.